Lake Huron, 2007

Marine Thunderstorm Wind in Lake Huron, July 5, 2007

July 5, 2007 · NWS DTX · 1 event in 1 county or zone

Strong thunderstorms rolled across the outer portions of Saginaw Bay. Wind gusts were measured at 42 Knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong thunderstorms rolled across the outer portions of Saginaw Bay. Wind gusts were measured at 42 Knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 2:50 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT THU JUL 5 2007

.SHORT TERM...THROUGH TONIGHT

LOWER DEWPOINTS (UPPER 50S) MANAGED TO MIX DOWN TO THE SURFACE
DURING THE AFTERNOON AND THIS HAS THUS FAR PLAYED A ROLE IN KEEPING
THE COVERAGE OF THUNDERSTORMS SOMEWHAT IN CHECK. LATEST LAPS
ANALYSIS REVEALS THAT SURFACE BASED CAPES HAVE BEEN HELD TO AROUND
1200 J/KG SO FAR. DESPITE THIS...LAKE BREEZES...AND OUTFLOW
BOUNDARIES FROM ONGOING ACTIVITY...ARE EXPECTED TO PLAY A ROLE IN
FOCUSING ADDITIONAL ACTIVITY...THUS BETTER COVERAGE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP THROUGH THE LATE AFTERNOON AND CONTINUE INTO
THE EVENING AS UPPER LEVEL SHORTWAVE TROUGH/VORT MAXIMA ROTATES EAST
ACROSS THE AREA. AN 80 KT JET STREAK AT 300 MB CURRENTLY RESIDES
OVER SOUTHEAST MICHIGAN AND WILL DROP SOUTH OF THE OHIO BORDER BY
LATE EVENING. THE UPPER LEVEL ENERGY COMBINED WITH A RATHER UNSTABLE
ATMOSPHERE (850 TO 700 MB LAPSE RATES OF 7.5 TO 8.5 C/KM) WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR THE STRONGEST CELLS TO PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. ALL OF THE ACTIVITY SHOULD
QUICKLY DIMINISH AFTER SUNSET WITH SKIES CLEARING OVERNIGHT
SUPPORTING OVERNIGHT TEMPERATURES RIGHT AT THE NORMALS...UPPER 50S
TO LOW 60S.

&&

.LONG TERM...FRIDAY THROUGH THURSDAY

UPPER TROUGH AXIS TO MOVE EAST OF THE REGION BY FRIDAY WITH SOME
GOOD MID LEVEL DRYING AS RIDGE AXIS BUILDS INTO THE CENTRAL GREAT
LAKES. GOOD SURFACE HEATING WILL PRODUCE SOME MODEST AFTERNOON
CAPE...BUT LACK OF TRIGGER AND DRY MID LEVELS TO RESULT IN JUST SOME
SCATTERED AFTERNOON PANCAKE CU. THEN WARMING TREND STILL ON TAP FOR
THE WEEKEND AS UPPER LEVEL FLOW DEAMPLIFIES. 850 MB TEMPERATURE
WARMING TO 20-21C BY SUNDAY...RESULTING IN TEMPERATURES CLIMBING
BACK UP INTO AT LEAST THE LOWER 90S. GFS/ECMWF HAVE BEEN VERY
CONSISTENT WITH WAVE APPROACHING THE GREAT LAKES LATE SUNDAY INTO
MONDAY. SOLUTIONS STILL INDICATE COLD FRONT TO SLOWLY SLIDE SOUTH
THROUGH THE CWA SUNDAY NIGHT AND MONDAY...THEN STALLING OUT NEAR THE
BORDER MONDAY NIGHT AS FRONT REMAINS PARALLEL TO MID LEVEL FLOW. AT
THIS TIME DO NOT ANTICIPATE SEVERE WEATHER WITH THIS FRONT DUE TO
LACK OF UPPER SUPPORT AND UNIDIRECTIONAL WIND PROFILE.

MODELS STILL HAVING TIMING AND PHASING PROBLEMS DAYS 5 THROUGH
7...HOWEVER THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT AND HAVE
BEEN FAIRLY CONSISTENT. COLD FRONT TO SWING BACK NORTH AS A WARM
FRONT TUESDAY NIGHT AND WEDNESDAY IN BACKING FLOW AHEAD OF THE NEXT
SURFACE TROUGH AND COLD FRONT. MODELS SHOWING BETTER INSTABILITY AND
MOISTURE AHEAD OF THIS SECOND COLD FRONT...WITH A BETTER CHANCE FOR
SEVERE THUNDERSTORMS...HOWEVER WOULD LIKE TO SEE BETTER
DYNAMICS...WHICH APPEAR TO BE A LITTLE TO FAR NORTHWEST OF THE
REGION AT THIS TIME.

&&

.MARINE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL GREAT LAKES
TODAY AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION. THERE IS A
SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON CAUSING STRONG WINDS AND HIGHER WAVES. BY TONIGHT...HIGH
PRESSURE WILL START TO BUILD INTO THE REGION BRINGING QUIET WEATHER
THROUGH THE REMAINDER OF THE WEEKEND. SOUTHWESTERLY WINDS WILL BEGIN
TO INCREASE ON SUNDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE WEST. THIS TROUGH WILL STALL OVER LOWER MICHIGAN THROUGH THE
MIDDLE OF NEXT WEEK PROVIDING A FOCUS FOR THUNDERSTORM ACTIVITY.

&&

.PREV DISCUSSION...ISSUED 145 PM EDT THU JUL 5 2007

AVIATION...

PRIMARY CONCERNS REVOLVE AROUND THUNDERSTORMS THIS AFTERNOON. A
VOLATILE ENVIRONMENT WILL SUPPORT THE DEVELOPMENT OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL BE
DEVELOPING OVER SOUTHEAST MICHIGAN...MAKING IT DIFFICULT TO
PINPOINT THE EXACT LOCATION AND TIMING OF DEVELOPMENT. THE BEST
TIMING WILL BE HIGHLIGHTED IN THE TAFS BETWEEN 20 AND 23Z AT ALL
TERMINALS...AS THIS WILL BE THE TIME OF DAY WHERE HEATING AND
UPPER LEVEL SUPPORT WILL BE THE GREATEST. IFR VISIBILITIES WILL BE
POSSIBLE IN THUNDERSTORMS WITH THE THREAT OF HAIL AND STRONG WIND
GUSTS WITH THE STRONGEST CELLS.

THEREAFTER...BENIGN CONDITIONS WILL SETTLE INTO THE REGION AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION ON FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...JDS
LONG TERM....GSS
MARINE.......JDS
AVIATION.....JDS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 5, 1:13 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
213 PM EDT THU JUL 5 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-061815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
213 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 488 IS IN EFFECT UNTIL 1000 PM
THIS EVENING. PLEASE REFER TO WCNDTX FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS WILL BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS
HAVE BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-061815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
213 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 488 IS IN EFFECT UNTIL 1000 PM
THIS EVENING. PLEASE REFER TO WCNDTX FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STORM MOTION WILL BE TO
THE SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN UPPER LEVEL WAVE THAT
WILL MOVE SOUTHEAST ACROSS THE REGION. THUNDERSTORMS WILL COME TO AN
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
WEDNESDAY AS A FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS
HAVE BEEN ACTIVATED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jul 5, 1:36 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
236 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             4 S FOWLERVILLE         42.60N 84.07W
07/05/2007  E0.75 INCH       LIVINGSTON         MI   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jul 5, 2:12 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
312 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 SSW FOWLERVILLE       42.59N 84.11W
07/05/2007                   LIVINGSTON         MI   LAW ENFORCEMENT

            A TREE WAS DOWNED ON A CAR NEAR THE INTERSECTION OF
            ELLIOTT AND MASON ROADS.

&&

HATZOS
Local storm report, Jul 5, 2:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SE BELLEVILLE         42.18N 83.45W
07/05/2007                   WAYNE              MI   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF HAGGERTY AND BEMIS
            ROADS.

&&

HATZOS
Local storm report, Jul 5, 3:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
414 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 S SANFORD             43.66N 84.38W
07/05/2007  E0.75 INCH       MIDLAND            MI   TRAINED SPOTTER

&&

HATZOS

The radar

The NCL Michigan radar (KAPX), 134 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
July 5, 3:55 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi forecast zone, Point Au Gres
Measured
42 kt (48 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.970, -83.650

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50351.